Health

Diarrhea from Antibiotics: What to Eat?

Diarrhea from Antibiotics

Diarrhea from taking antibiotics is not a rare thing. Many people who undergo antibiotic treatments and medication risk developing diarrhea. However, diarrhea from antibiotics is usually short term and its end usually collides with the end of the medication itself.

So, in a condition of antibiotics generated diarrhea, what should you eat? The thing is that you can keep eating your usual diet. This diarrhea is not a special kind of diarrhea. Why? Let’s find out.

What is the cause?

Our intestines are full of bacteria. Some are really bad for our digestive system (and health in general). Most of the bacteria are neutral and hardly have any major function to do inside our body. And there are a handful species of bacteria which are actually good for our body.

The whole spectrum of these bacteria builds an equilibrium or a balance in your intestines. The neutral and good ones far outnumber the bad bacteria, so because there is more of good stuff happening inside your belly, the bad stuff like dangerous chemical releases is suppressed. At the end of the day, your stomach is not upset thanks to this balance.

Now, when you take antibiotics, they kill bacteria. That is what they are supposed to do. They target a certain kind of bacteria that is causing some infection (your illness). In the process, they also kill a lot of normal bacteria which were not supposed to be killed. Antibiotics are although as specific as medicine can get, they still can’t differentiate between the friendly bacteria and the hostile ones.

Now, although the cause of your illness is being targeted and it is slowly dying out, some bad bacteria that is immune to that particular antibiotic has a smooth way ahead. There are lesser and lesser normal bacteria to suppress its growth. As this balance of your stomach bacteria is upset, your experience gastric problems and diarrhea is a common one.

How does it end?

Once the medication ends, the good bacteria will again start spreading and things will return to normal. But sometimes, the time when the good gut bacteria were in less numbers, a certain bad bacteria species can multiply beyond control. Whether such a thing happens or not and which bacteria is the one multiplying depends on a lot of different factors. One thing is sure in this case, however, that when the medication ends then even the good bacteria find it difficult to grow back to their former glory because that particular bad species is so much overgrown.

This can cause longer diarrhea periods but more importantly other problems as well.

Eating habits

Nevertheless, if you have diarrhea from antibiotics, you should be able to eat whatever your diet is. If your diet is not diarrhea friendly, then go to the doctor and figure out a suitable diet that causes as less irritation and problems as possible. You can keep that diet up even if you have diarrhea from antibiotics because it’s not a very special situation where you will need to prescribed a different diet. You can learn more tips to getting rid of diarrhea on HealthEssential.net.